Pills That Can Cause Weight Gain In Women

Written by , MA (Journalism & Mass Communication) Chaitra Krishnan MA (Journalism & Mass Communication) Experience: 5 years
Last Updated on

Most of us have been or still are under some sort of medication. Be it something related to physical well being or to support mental health. While the pills that we consume as a part of the medication help us get better, they often come with a list of possible side effects too. One such side effect of certain pills is that they trigger weight gain. Since our body reacts differently to different medicines, not all pills pose threats. However, it’s a good idea to understand what these pills are and when is the right time to talk to your doctor if you’re gaining too much weight during the course of your medication.

If there are certain medicines which are inevitable for you to skip because of your health condition and they are making you gain weight, you can control that problem with the help of a balanced diet and some physical activity. If you’re not in a position to do that and your body is experiencing very noticeable changes, it’s important to seek medical help. Your doctor may either ask you to stick to the medicine in case it’s absolutely necessary or he will find you another alternative. Here are a few such medications that you need to be aware of:

Anti-Depressants

Most of the anti-depressants are likely to cause weight gain. However, the extent to which this weight gain happens varies according to the type of the anti-depressant and the way the patient’s body reacts to it. Amitriptyline, imipramine (Tofranil) and doxepin, phenelzine (Nardil), a selective serotonin reuptake inhibitor, Paroxetine (Paxil, Pexeva), (SSRI), and Mirtazapine (Remeron) are a few examples of such pills (1).

If you’re on anti-depressants, weight gain may not necessarily occur due to the pills. People often tend to eat more if they are suffering from depression;this can be a reason behind the extra pounds. On the other hand, some people stop eating on time and eat inadequately when they are depressed which will make them lose weight. Gradually, when the medication kicks in, their mood improves and their appetite becomes better. This can be another reason for weight gain during the course of anti-depressants. Talk to your doctor if the medication is bothering you in any other way or if the weight gain is troublesome.

Bipolar Disorder Medication

Bipolar Disorder Medication
Image: Shutterstock

The pills prescribed to people suffering from bipolar disorder may result in weight gain. The most common medications for this disorder include mood stabilizers, anti-depressants, and antipsychotics. Lithium (Lithobid), divalproex sodium (Depakote), valproic acid (Depakene), and carbamazepine (Tegretol, Equetro, others) are the mood stabilizers that can increase weight. And olanzapine (Zyprexa), quetiapine (Seroquel), and risperidone (Risperdal) are the antipsychotics that are associated with weight gain (2).

Diabetes Medication

Diabetes Medication
Image: Shutterstock

Certain diabetes medications like insulin can trigger weight gain. Insulin is administered in the body to improve the absorption of sugar (glucose) so that it gets converted into energy. But if you’re a diabetic and you consume more calories than necessary, there will be an additional accumulation of glucose that turns into fat. However, this weight gain can be kept under control if you are careful about what you eat and how much you eat. Also, being physically active will help to shed the fat (3).

Medication To Prevent Migraines And Seizures

Medication To Prevent Migraines And Seizures
Image: Shutterstock

Migraine and seizures are painful medical conditions that can turn into a nightmare for the patients. This is why many people believe in preventative medication when it comes to these diseases. However, weight gain is one of the many side effects that certain types of these preventative medications cause. Topiramate (Topamax) and valproate (Depacon) are a few examples of these medications. Along with weight gain, these medications may also cause dizziness and nausea. If you’re bothered by the side-effects, you can talk to your doctor and ask him for an alternative medication (4).

Beta-blockers

Beta-blockers
Image: Shutterstock

Many health conditions like high blood pressure, glaucoma, migraines, heart failure, and anxiety use beta blockers as an option. While it is not clear as to why certain beta blockers result in an increase in the weight of the patient, it is believed to be due to the slowing down of the metabolism. If you’re under beta blockers due to a heart-related issue, keep a note on your weight gain. If you’re gaining 2 or 3 pounds a day, it’s vital to consult your doctor because this could mean that your health condition is worsening (5).

Allergy Medication

Allergy Medication
Image: Shutterstock

Allergy is a very common issue that most of us face today. It can worsen due to environmental pollution and dust especially if you’re living in a crowded city. Allergy medicines like Histamine 1(H1) receptor blockers that are used to relieve patients from the symptoms of allergy cause weight gain. Try to keep a tab on your weight and if the weight gain is too much, ask your doctor if you have an alternative (6).

Even though some of these medications trigger weight gain, they might be necessary for your well being. Hence, it is very important to consult your doctor before you stop taking them. Have you ever been on a medicine that resulted in extra pounds? How did you deal with the situation? Let us know in the comments.

Was this article helpful?
thumbsupthumbsdown
Chaitra Krishnan
Chaitra KrishnanBeauty & Lifestyle Enthusiast
Chaitra has a triple main bachelor’s degree in journalism, communicative English, and economics from St. Aloysius College, Mangalore, and a master’s degree in journalism and mass communication from St. Joseph's College, Bengaluru.

Read full bio of Chaitra Krishnan
Latest Articles